Chemo Round #5: I Miss Me

I never finished my story on our great American road trip.  Here’s the bullet version:

  • I learned how to milk a goat
  • I learned how to make soap
  • We drove to Vegas
  • I was once up about $10, but then lost it
  • I tried a Shake Shack burger.  It was m’kay
  • We drove home

Now on to the latest round of chemo.

I was told that this new chemo drug (Taxol) would be easier than the last.  They call the last one the “red devil” for a reason.  I’m having a difficult time deciding which is worse.  With AC the main side effects are nausea and fatigue.  I finally got an anti-nausea med that really worked.  Other than one really bad day round #4 was tolerable.  The major side effect with Taxol has been pain.  I spent so many years prior to my hysterectomy in pain that I never wanted to go back there.  The pain then was an every day constant thing.  Taxol reminds me of that.  I’ll get to that in a minute.

Let’s talk infusion day.

Monday was my infusion and I needed to be to SCCA by 7:00 am for labs.  The infusion appointment was set for 9:00 am, but I was called back by 8:30.  Labs looked good so everything was a go.  The pre-meds for this drug included a steroid, Zofran for nausea, a heartburn med and Benadryl to combat the myriad of other problems that could happen.  Apparently a number of people have reactions to the carrier fluid the chemo drug is in.  

The chemo drug was set to infuse over 3 hours.  It is run slowly just in case there is some kind of reaction.  Of course I wouldn’t be me if I didn’t have some sort of adverse reaction to whatever drug I’m given.  About 1/2 way through the infusion I started to get a slight pain in my wrists and feet.  Any changes warrant a stop in the medication and a consult to the oncology nurse.  It was agreed that they’d stop the chemo for a bit and see if the pain subsided.  It did a little, but the word came to give me more Benadryl and slow the infusion down even further.  The pain went away, but of course the additional Benadryl made me even more tired.

All in all, the whole process took nearly 7 1/2 hours.  I’m fairly certain that the rest of the infusions will take just as long.  Fun times.

So back to that pain thing.

The rest of Monday I was mostly ok.  Tired, but ok.  Tuesday I spent working on planning for my floral design class and was just fine.  By Tuesday night I started to get a bit of pain in my legs.  It was difficult to get up and down the stairs.  Wednesday morning was a whole new story.  The pain had set into my legs and feet.  It also comes and goes in my arms.  I took Tylenol and Ibuprofen and managed physical therapy and an appointment with the oncology nurse.  She informed me that the pain should only last the first 24-48 hours.  By the time I got home and had lunch yesterday I needed a nap.  The nap ended up being 2 1/2 hours long.  I woke up in more pain, took more Tylenol and this time no relief.  The pain increased so much that in order to attempt to get some sleep I had to resort to the narcotic pain killers.  That bad.

I was hoping that things would calm down this morning, but it isn’t looking good so far.  I still have pain from my hips to my feet and ocassionally in my arms.  I’d like to avoid the narcotics if at all possible, but am willing to bite the bullet if need be.

I’ve been living with this cancer thing for over 5 months now.  I still have a long way to go, but it is wearing on me.  I’d like to think I have a positive attitude, but really I’m a little pissed off.  I’m angry that I have to go through this.  I’m angry that it is affecting my relationships.  I’m angry that it is affecting my quality of life.

I miss being able to do what I want when I want.  I miss waking up and being excited for the day.  I miss being independent.  I miss me.

7 Comment

  1. Heather says: Reply

    No words will make you feel better – however know she/you is still in there, even if right now she’s playing a game of hide and seek. Hugs!

  2. Mom says: Reply

    Wish I could make this easier, but that’s impossible. Relationships are put on hold, only because at this moment in time, it’s just about YOU. (we all understand) Time passes though and soon you’ll be back to doing the things you love. Daily struggles with chemo are not for the faint of heart, but by next year it will be behind you. Make your plans, design that garden, and rest in between. I hate that you have to experience this… hate, hate, hate! Hugs baby!

  3. Darrrl says: Reply

    Hang in there kiddo…..Would You be up for A visit from an old leawood buddy?

    1. admin says: Reply

      I’m always up for a visit!

  4. Alicia says: Reply

    Love you! All you all the time! I am so sorry you are having to go through this hell.

  5. Charlie says: Reply

    Sending a big virtual hug to you x

  6. Kim Sandusky says: Reply

    Long infusions are just hard. I am so sorry you had to go thru all that! But the pain after is horrible! I can’t wait to see you soon!!!

Leave a Reply to Darrrl Cancel reply